Cold/Wind Chill, Loudoun
- When
- January 31, 3:00 AM EST to 10:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Very cold arctic air combined with strong Northwest winds to produce dangerous wind chills. Minimum temperatures were in the lower teens.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Very cold arctic air combined with strong Northwest winds to produce dangerous wind chills. Minimum temperatures were in the lower teens. Wind speeds averaged 20 mph. Gusts of 30 mph were observed. This produced wind chill values of five to ten degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 31, 2:58 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 AM EST SAT JAN 31 2004
.SHORT TERM...
CONTINUE QUIET...TEMPS WILL REMAIN BELOW NORMAL WITH CHILLY NW WINDS
THROUGHOUT THE DAY AND WILL KEEP WND CHILL ADY AS IS. OVERALL...HIGH
PRESSURE WILL BUILD INTO THE AREA THIS WEEKEND...AND WINDS WILL
SUBSIDE BY LATE IN THE DAY. LIGHT WINDS...SNOW PACK AND CLEAR SKIES
WILL ALLOW TEMPS TO DROP LIKE A ROCK TONIGHT. ND
&&
.LONG TERM...SAT AND BEYOND...
LG SFC RIDGE REMAINS OVR THE MID ATL THROUGH LATE MON WEDGING DOWN
THE ERN SIDE OF THE APPALACHIANS.
VARIETY OF SOLNS CONT IN THE AVAIL MED RNG MDL GUID. WL BE
INTERESTING TO WATCH THE EVOLUTION OF THE SFC PATN. MOST OF THE MDL
GUID CONTS TO SUPPORT THE DEVELOPMENT OF A SECONDARY LOW OFF THE SC
COAST MON EVE AS UPR TROF BECMS NEG TILTED AND STG UPR DIVGC
DEVELOPS IN PHASED JET CONFIGURATION. THE QUESTION STILL IS WHERE TO
TAKE THE SFC LOW. THE GFS SIMILAR TO YDYS TRACK BRINGS THE SFC LOW
OVR SE VA CROSSING THE DELMARVA AND UP INTO THE LWR HUDSON VLY. THE
ECMWF IS A BIT FURTHER W AND WEAKER WITH THIS SYS AND THE CANADIAN
IS FURTHER E. THE MREF MEMBERS SHOW A VARIETY OF SOLNS TO PICK FROM
YET AGAIN TODAY WITH LTL CONSENSUS. CANADIAN MDL CONTS WITH A A MORE
ELY SOLN OFFSHORE THE WHOLE TIME. GIVEN THE UNCERTAINTY...WL MAKE
LTL CHG TO THE FCST SAVE FOR A FEW TWEAKS.
THE MDLS FREQUENTLY UNDERESTIMATE THE COLD AIR AND WL OCCASIONALLY
DRIVE A SFC LOW RIGHT INTO IT AS WAS THE CASE LAST TIME. THE COLD
AIR SEEMINGLY ALWAYS HOLDS ON LONGER THAN FCST. THE SYNOPTIC
CLIMATOLOGY OF A PATN SUCH AS THIS WOULD FAVOR A MORE PRONOUNCED
COASTAL LOW. INTERESTING TO NOTE THAT THE ENSEMBLE NAO FCSTS STILL
SHOWING THE NAO TO BE AROUND -3 EARLY NEXT WK SUGGESTING THERE WILL
BE PLENTY O COLD AIR AVAIL. IF ALL THE PIECES COME TOGETHER...
ANOTHER SIG WINTER WX EVENT COULD BE IN THE OFFING FOR THE MID ATL.
DEPENDING ON THE EXACT TRACK OF THE SFC LOW A BIG WINTER EVENT IS
POSS. IF THE GFS IS RIGHT...NW ZNS WOULD SEE A SIG FZRA EVENT WHILE
ERN ZNS WOULD SEE PCPN CHG TO RA BEFORE ENDING. WL CONT WINTER WX
OUTLOOK THIS MORN.
BEHIND THIS SYS...ANOTHER ARCTIC HIGH BUILDS SE FM THE CANADIAN
PRAIRIE PROVINCES COOLING THING OFF YET AGAIN. WL CONT WITH BLO
NORMAL TEMPS GIVEN THE TRENDS OF THE LAST COUPLE OF WKS.
PATN THEN RELOADS TOWARD THE END OF THE WK WITH YET ANOTHER SYS
MOVING OUT OF THE MID MS VLY WITH A SECONDARY LOW OFF THE CAROLINAS.
COLD AIR APPEARS TO BE AVAIL WITH STG (1030 HPA OR SO) HIGH IN JUST W
OF THE ST LAWRENCE VLY OF QUEBEC. HV SIMPLIFIED PCPN TYPES IN DAY 7
TO CHC RA/SN.
MANNING
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WND CHILL ADV THRU EARLY SAT DCZ001.
MD...WND CHILL ADV THRU EARLY SAT MDZ002>007...MDZ009>011...MDZ013>014.
VA...WND CHILL ADV THRU EARLY SAT VAZ021...VAZ025>031...VAZ040>042
...VAZ052>054.
WV...WND CHILL ADV THRU EARLY SAT WVZ048>055.
MARINE...SCA TODAY ANZ530>537...ALL ZNS.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1131 AM EST FRI JAN 30 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-302230- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT COUNTY...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTRY MIX OF PRECIPITATION IS POSSIBLE ACROSS THE AREA MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381718.